Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Topiramate is a novel agent approved for the treatment of epilepsy; it has purported effects at voltage-activated sodium channels and γ-aminobutyric acid and glutamate receptors (1). In addition to its anticonvulsant properties, topiramate suppresses appetite, is associated with weight loss (1), and may have mood-stabilizing properties (2). I will describe the history of a patient with partial complex epilepsy and comorbid bulimia nervosa who had complete cessation of her eating disorder with topiramate therapy.
Ms. A was a 34-year-old right-handed woman. Although she did not walk until she was 19 months of age, her intellectual development was considered age-appropriate during her school years. By age 8 she had began to experience a depressed mood, reduced motivation, compulsive overeating, excessive weight gain, and insomnia. She did not receive psychiatric treatment until age 16; that treatment consisted of individual psychotherapy. Despite recurrent depressive and vegetative symptoms, she graduated from high school and college and entered a graduate-level professional school. While in professional school she began to induce vomiting with her fingers or syrup of ipecac. She continued purging several times per week for the next decade. Her bulimic symptoms did not respond to treatment with fluoxetine, sertraline, or venlafaxine.
After graduation from professional school at age 29, Ms. A suffered two losses of consciousness. These were preceded by "altered visual perception" and an intense sensation of thirst. The second loss of consciousness was associated with tonic posturing of all of her extremities. Metabolic derangements secondary to her eating disorder were suspected but could not be confirmed. An EEG revealed left temporal slowing and left anterior temporal sharp waves. The results of computerized tomography and magnetic resonance imaging scans of her brain were unremarkable. She was prescribed phenytoin therapy.
Ms. A’s convulsions ceased when she had maintained adequate blood levels of phenytoin for about 5 years. She experienced occasional auras, which often included the sensation of thirst. Phenytoin therapy had no effect on her binge eating or purging. She had recurrent depressive episodes and one episode of self-mutilation with broken glass. After 5 years of phenytoin treatment, the auras began to appear more frequently, and she had a partial complex seizure with clonic movements of the right arm and leg, despite having a serum phenytoin level of 23.4 μg/ml. Topiramate was prescribed and gradually increased to 150 mg/day. Her auras and convulsions disappeared. In addition, she experienced a reduced appetite and a 10-lb weight loss. She became less concerned about her weight and had a reduced desire for binge eating, purging, and self-mutilation. As of this writing, she has remained free of these symptoms for 15 months.
This case is interesting for a number of reasons. Although psychiatric symptoms are commonly reported in patients with epilepsy, the association of epilepsy with eating disorders is less clear. Although the patient’s eating disorder predated her clinical epilepsy by several years, the fact that her seizure auras included sensations of thirst suggests that her uncontrolled epileptiform activity could have been related to abnormal appetitive behavior.
The complete resolution of her bulimic symptoms with topiramate therapy also appears to be a novel observation. Selective serotonin reuptake inhibitors are normally prescribed for bulimia nervosa. This practice is supported by a controlled study with fluoxetine (3). Anticonvulsants such as phenytoin (4) and carbamazepine (5) have had limited success in the treatment of bulimia nervosa. This case suggests that the pharmacological actions of topiramate might be useful in the treatment of bulimia nervosa and that controlled trials with this agent are warranted.
Download citation file:
Web of Science® Times Cited: 10